Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 180, NWS St. Louis, MO

September 8, 2001Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2001, 8:59 PM CDT for Crawford County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2001, 8:59 PM CDT (01:59 UTC)
Expired
Sep 8, 2001, 9:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS53 KLSX 090159
SVRSTL
MOC055-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHERRYVILLE...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE PATH...
  CHERRYVILLE
  STEELVILLE

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3780 9154 3770 9132 3771 9131 3772 9117
          3796 9110 3820 9112 3819 9153

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:55 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Sep 8, 2:55 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT SEP 8 2001

SYNOP SITUATION CONTS MAJ PATTN CHG WITH RTN TO NRML OR BLO NRML
TEMPS. SVRL PROBS THIS PKG...ALL RELATED TO TIMING OF FROPA AND
ASSOCTD PCPN. MDLS ALL SHWG FASTER MVMT ON L/WV THRU RGN WITH TROF
VCNTY KSTL BY 36H. UPR FLOW BCMS WK NWLY AS 50H RDG BLDS OVR SRN
RCKYMTNS AND SRN PLNS. AVN MOVG SFC CDFNT THRU FA A LTL FASTER THAN
ETA AND PREFER ETA TIMING.

CNVNCTN XPCTD TO REFIRE BY LT AFTN AHD OF CFNT OVR FA. PWS INCRS TO
NR 2 IN ACRS FA BY 24H AND HVY PCPN PSBL WITH CELLS LIKELY TRAINING
ALG FNT. WL PUT SUCH WORDING IN CTRL AND SRN ZNS. FNT TO CONT SE
WITH PCPN ENDING FM N DURG DAY SUN AND WL DROP POPS XCPT FOR SRN ZN
FOR 3RD PD.

TEMPS TDA WRMD A BIT ABV FCSTD VALS DUE TO LESS CLD CVR. WL LWR
TEMPS A CAT FOR SUN AND THEN A LTL WRMR AGAIN ON MON WITH LESS CLDS
AND LGT WINDS.

IN XTNDD PD XPCT ANTHR FROPA ON WED BUT SHUD BE DRY WITH LTL TEMP
CHGS. TEMPS SHUD BE AT OR SLGTLY BLO NRML THRU PD AND ONLY MINOR
TWEAKS TO GOING OTLK.

.STL...NONE.

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:24 PM CDTSevere Thunderstorm WarningLSXIron51 min
Sep 8, 9:15 PM CDTSevere Thunderstorm WarningLSXJefferson30 min
Sep 8, 9:24 PM CDTFlash Flood WarningLSXCrawford3 hr
Sep 8, 9:43 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis47 min
Sep 8, 10:19 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis41 min
Sep 9, 12:15 AM CDTFlash Flood WarningLSXCrawford4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.